Alert archive / Kansas / Wind Chill Advisories in 2011

Wind Chill Advisory 6, NWS Goodland, KS

February 9, 201113 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Feb 9, 2011, 3:50 PM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 9, 2011, 9:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2011, 3:50 PM CST (21:50 UTC)
In effect from
Feb 9, 2011, 9:00 PM CST
Expired
Feb 10, 2011, 7:33 AM CST
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWUS43 KGLD 092150
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MST WED FEB 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100400-
/O.NEW.KGLD.WC.Y.0006.110210T0300Z-110210T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
250 PM MST WED FEB 9 2011 /350 PM CST WED FEB 9 2011/

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ THURSDAY. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING
  AND CONTINUE THROUGH THURSDAY MORNING.

* WIND CHILL INFO...AIR TEMPERATURES IN THE SINGLE DIGITS BELOW
  ZERO COMBINED WITH LIGHT WESTERLY WINDS WILL RESULT IN WIND
  CHILL VALUES BETWEEN 15 AND 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA
MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$
3 follow-up statements
498 
WWUS43 KGLD 100356
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MST WED FEB 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101100-
/O.CON.KGLD.WC.Y.0006.000000T0000Z-110210T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
856 PM MST WED FEB 9 2011 /956 PM CST WED FEB 9 2011/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THURSDAY. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL CONTINUE TONIGHT
  AND INTO THURSDAY MORNING.

* WIND CHILL INFO...AIR TEMPERATURES IN THE SINGLE DIGITS BELOW 
  ZERO COMBINED WITH LIGHT WESTERLY WINDS WILL RESULT IN WIND 
  CHILL VALUES BETWEEN 15 AND 20 BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA
MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$
919 
WWUS43 KGLD 101010
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
310 AM MST THU FEB 10 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101600-
/O.CON.KGLD.WC.Y.0006.000000T0000Z-110210T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
310 AM MST THU FEB 10 2011 /410 AM CST THU FEB 10 2011/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THIS MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ THIS MORNING. 

* TIMING/DURATION...DANGEROUS WIND CHILLS WILL CONTINUE THROUGH
  MID-MORNING TODAY.

* WIND CHILL INFO...AIR TEMPERATURES AROUND ZERO COMBINED WITH
  LIGHT WESTERLY WINDS WILL RESULT IN WIND CHILL VALUES BETWEEN 15
  AND 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FROST BITE CAN OCCUR IN LESS THAN 30 MINUTES...AND HYPOTHERMIA
MAY OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT
AND GLOVES IF YOU VENTURE OUTDOORS.

&&

$$
447 
WWUS43 KGLD 101333
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
633 AM MST THU FEB 10 2011


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101445-
/O.CAN.KGLD.WC.Y.0006.000000T0000Z-110210T1600Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
633 AM MST THU FEB 10 2011 /733 AM CST THU FEB 10 2011/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL READINGS ARE NO LONGER EXPECTED TO BE IN THE 15 TO 25
DEGREE BELOW ZERO RANGE. 

$$

007

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 3:45 PM CST, 5 minutes earlier.

Area forecast discussion, Feb 9, 3:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MST WED FEB 9 2011

.SHORT TERM... (TONIGHT - SATURDAY)
245 PM MST WED FEB 9 2011

NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE SHORT TERM PERIOD
WITH GRADUALLY RISING HEIGHTS. A SERIES OF WEAK RIPPLES IN THE FLOW
WILL BRING OCCASIONAL MID/HIGH CLOUDS BUT NO PRECIPITATION. SO THE
MAIN FORECAST PROBLEM IS TEMPERATURES. EXTENSIVE SNOWPACK WILL
MODERATE ANY POTENTIAL WARM UP THE NEXT FEW DAYS UNTIL IT MELTS LATE
WEEK OR EARLY WEEKEND. TRIMMED HIGHS A BIT ON SATURDAY AS DID NOT
WANT TO GO ABOVE GUIDANCE UNTIL HAVE A BETTER FEEL ON REMAINING
SNOW. ONE MORE COLD NIGHT TONIGHT WITH AMBIENT TEMPERATURES DROPPING
TO SINGLE DIGITS BELOW ZERO AND LIGHT WESTERLY WINDS RESULTING IN
WIND CHILL VALUES IN THE 15 TO 20 BELOW RANGE THROUGH WEDNESDAY
MORNING.

.LONG TERM... (SUNDAY - WEDNESDAY)
245 PM MST WED FEB 9 2011

THE PERIOD WILL START OUT WARM UNDER SHORTWAVE RIDGING ALOFT. HIGH
TEMPERATURES ON SUNDAY WILL BE AROUND 10 DEGREES ABOVE NORMAL.
SHORTWAVE TROUGH SLIDING ACROSS THE NORTHERN PLAINS LATE SUNDAY AND
MONDAY WILL PUSH A WEAK COLD FRONT THROUGH THE FORECAST AREA. NO
PRECIPITATION IS EXPECTED WITH THIS FEATURE...BUT TEMPERATURES ON
MONDAY WILL BE NEAR NORMAL. UPPER RIDGE IS FORECAST TO BUILD OVER
THE AREA THE REMAINDER OF THE PERIOD WITH CONTINUED DRY CONDITIONS.
850MB TEMPERATURES ANOMALIES APPROACHING PLUS 2 STANDARD DEVIATIONS
SUGGEST TEMPERATURES WILL BE MUCH ABOVE NORMAL BY THE END OF THE
PERIOD.

024
&&

.AVIATION...
1019 AM MST WED FEB 9 2011

FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.
WITH HIGH PRESSURE AT THE SURFACE...ONLY HIGH CLOUDS ARE EXPECTED
DURING THE PERIOD. WINDS WILL BECOME SOUTHWESTERLY THIS
AFTERNOON...AND WILL THEN VEER BACK TO WESTERLY OVERNIGHT DUE TO A
LEE TROUGH TO THE WEST AND A HIGH PRESSURE CENTER MOVING FURTHER
SOUTH OF THE TERMINALS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY FROM 8 PM MST /9 PM CST/ THIS EVENING TO 9
     AM MST /10 AM CST/ THURSDAY FOR KSZ001>004-013>016-027>029-
     041-042.

NE...WIND CHILL ADVISORY FROM 8 PM MST /9 PM CST/ THIS EVENING TO 9
     AM MST /10 AM CST/ THURSDAY FOR NEZ079>081.

CO...WIND CHILL ADVISORY FROM 8 PM THIS EVENING TO 9 AM MST THURSDAY
     FOR COZ090>092.

&&
Hazardous weather outlook, Feb 9, 10:54 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MST WED FEB 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
954 AM MST WED FEB 9 2011 /1054 AM CST WED FEB 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES ARE EXPECTED TO ONCE AGAIN DROP TO AROUND 15 DEGREES
BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL VALUES AROUND 15 BELOW ZERO WILL CONTINUE THROUGH MID-
MORNING THURSDAY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Chill Advisories in Kansas, 2011Wind Chill Advisories in Colorado, 2011Wind Chill Advisories in Nebraska, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.